Minnesota, 2010

Hail and Damaging Winds in Minnesota, September 21, 2010

September 21, 2010 · NWS MPX · 6 events in 5 counties and zones

A small complex of thunderstorms became severe across the Twin Cities Metro area, and moved east across portions of west-central Wisconsin during the early morning hours of Tuesday, September 21st. Several reports of severe hail fell in the southern and eastern portions of the Twin Cities, including the Minneapolis/St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A small complex of thunderstorms became severe across the Twin Cities Metro area, and moved east across portions of west-central Wisconsin during the early morning hours of Tuesday, September 21st. Several reports of severe hail fell in the southern and eastern portions of the Twin Cities, including the Minneapolis/St. Paul International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 20, 10:15 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 20, 10:15 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 06Z TAFS
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1115 PM CDT MON SEP 20 2010

.MESO UPDATE...ISSUED 816 PM CDT

THERE REMAINS POTENTIAL...ALBEIT DECREASING...FOR A COUPLE STRONG
TO SEVERE THUNDERSTORMS DURING THE REMAINDER OF TONIGHT ACROSS THE
FORECAST AREA. THE PRIMARY UPPER LEVEL LOW IS SEEN ON WATER VAPOR
TWISTING EAST INTO SOUTHERN MANITOBA. ANOTHER WAVE IS LIFTING
NORTHEAST IN THE MOIST FLOW AHEAD OF THIS FROM CO INTO SOUTHERN
SD. A STRONG MID-LEVEL COLD FRONT EXISTS BETWEEN THE TWO AND IS
PUSHING EAST AND WILL REPRESENT THE MAIN REASON FOR AT LEAST
SHOWERS TO DEVELOP ALONG THE LOW-LEVEL BOUNDARY DUE TO WEAKENING A
STRONG CAP. THE SURFACE LOW/TRIPLE POINT IN WESTERN MN WILL
CONTINUE TO TRANSLATE NORTHEAST WITH THE WARM FRONTAL BOUNDARY TO
ITS EAST SLOWLY LIFTING NORTH...AND THE COLD FRONT EXTENDING SOUTH
WRAPPING EASTWARD. THE LOW AND DEEP LAYER SHEAR AND HELICITY
VALUES TO THE EAST OF THE BOUNDARY REMAIN VERY HIGH AS SEEN ON THE
00Z MPX RAOB. BUT THE MLCIN VALUES ALSO REMAIN QUITE HIGH...WHICH
IS CURRENTLY REFRAINING THE 1000 TO 2000 J/KG OF MUCAPE. IT WOULD
SEEM IT WOULD TAKE CONGEALED AND SOMEWHAT SUSTAINED AND QUICK-
MOVING ACTIVITY NEAR THE FRONT TO REALLY PRESENT A TORNADO AND
POSSIBLY EVEN A WIND THREAT...GIVEN THE STRENGTH OF THE INVERSION
AHEAD OF THE FRONT. THE MID-LEVEL LAPSE RATES WILL CONTINUE TO
STEEPEN LOOKING AT THE KABR RAOB...AND AS THE MOIST PLUME AND WAVE
FROM THE SOUTHWEST INTERSECT THAT...DEVELOPING AND EXISTING STORMS
WILL BE ABLE TO UTILIZE THAT ELEVATED INSTABILITY WITH POSSIBLY
SOME HAIL. THE HRRR HAS GRADUALLY TRENDED DOWN WITH ITS HIGHER
REFLECTIVITY...BUT STILL PROMOTES GOOD COVERAGE OF SHOWERS BY
EASTERN MN INTO WESTERN WI OVERNIGHT. THE PRIMARY TIME FOR A
STRONG TO SEVERE STORM REMAINS BETWEEN 10 PM AND 3 AM.

&&

.DISCUSSION.../ISSUED 340 PM/

SHORT TERM CONCERN REMAINS CONVECTIVE POTENTIAL ACROSS THE AREA.
LATEST SPC MESOSCALE ANALYSIS INDICATES RAPID DESTABILIZATION
ACROSS THE REGION AS SFC WMFNT LIFTS ACROSS CENTRAL MN. MIXED
LAYER CAPE RISING TO 1000 J/KG OVER SC MN WITH MAIN STRONG LOW
LEVEL FLOW(ABOUT 50 KTS AT H85) INTO SW MN ATTM. MID LEVEL WARMING
SIGNIFICANT HOWEVER...WITH CAP ESTABLISHED ACROSS WESTERN MN WITH
H7 TEMPS OF PLUS 12C ALL THE WAY INTO THE NW CORNER OF THE STATE.
WATER VAPOR IMAGERY SHOWING MUCH OF THE TROUGH ENERGY LIFTING INTO
WESTERN DAKOTAS NOW. THAT EXTENDS SOUTH INTO COLORADO/NEBRASKA
REGION WITH SOME ACCAS INCREASING OVER CENTRAL SOUTH DAKOTA.
SHOULD SEE CAP HOLD UNTIL AFTER 00Z OVER WESTERN MN...AS TROUGH
SFC FRONT MOVES INTO THAT REGION. TREND OF THE HRRR SHOWS THIS
FAIRLY WELL...DEVELOPING ABOUT THAT TIME AND MOVING INTO CENTRAL
MN THROUGH 06Z. WILL CONTINUE CHANCE POPS FOR THIS ACTIVITY
INCREASING TO LIKELY AFTER 06Z. THIS WILL CONTINUE TO MOVE EAST AS
SFC FNT DROPS TO THE SOUTHEAST OF THE AREA THROUGH 18Z TUE. CHANCE
POPS REMAIN IN ORDER FOR THE MORNING OVER THE SOUTHEAST CWA FOR
THIS. SEVERE POTENTIAL THERE AS WELL INTO THE NIGHT AS ACTIVITY
DEVELOPS ALONG THE FNT. SUPERCELL MERING/DEVELOPING INTO LINEAR
COMPLEX POSSIBLE. MAIN THREAT WIND AND HAIL AS LAPSE RATES ARE
STEEP. HOWEVER...SMALL TORNADO THREAT EARLY IN STORM INITIATION AS
WEAK SFC LOW LIFTS INTO NORTHERN CWA...AND ALONG WMFNT.

DRIER AIR WORKS INTO THE REGION FOR TUESDAY AFTERNOON...AND INTO
WEDNESDAY...AS SFC FRONT DROPS SOUTH AND STALL OVER IOWA. NEXT
WESTERN TROUGH LIFTS NORTHEAST AND DEVELOPS SIG SFC LOW OVER
SOUTH DAKOTA. THIS LIFTS NORTHEAST ACROSS CENTRAL MN WED NIGHT
INTO THU NIGHT. HEAVY RAINFALL REMAINS A DISTINCT POSSIBILITY AS
THIS SYSTEM LIFTS OUT SIGNIFICANT CERTAINLY POSSIBLE...WITH PWATS
AROUND 2 INCHES...WHICH IS SOME 250% ABOVE NORMAL. MODELS TRENDING
BAND OF HEAVY RAINFALL...ALONG AND NORTH OF THE TRACK OF THE SFC
LOW....WHICH TRAVEL MAINLY ACROSS CENTRAL CWA. CERTAINLY SOME 2-3
INCH TOTALS POSSIBLE AS SYSTEM LIFTS NORTHEAST.

SHOULD SEE IMPROVING CONDITIONS INTO FRIDAY AS SYSTEM EXITS TO THE
EAST. LONGER TERM IS A BIT MORE PROBLEMATIC AS GFS AND ECMWF ARE
AT ODDS AS TO WHETHER ANOTHER TROUGH FOLLOWS THURSDAYS STORM INTO
THE WEEKEND. HAVE TRENDED MORE TOWARD HPC/GFS/GFS ENSEMBLE MEAN FOR
THIS PERIOD...WHICH HAS THE MAIN BELT OF THE WESTERLIES ALONG
SOUTHERN CANADA...LIMITING SIGNIFICANT COOL AIR PENETRATION SOUTH
INTO THE AREA. THIS LEAVES THE AREA IN RATHER HIGH HEIGHTS FOR
THIS TIME OF YEARS...WITH TEMPERATURES TRENDING A BIT ABOVE NORMAL
INTO NEXT MONDAY.

&&

.AVIATION.../06Z TAF ISSUANCE/

CONVECTION BCMG MR WDSPRD LAST HR OR SO IN E SODAK INTO SW/CNTL MN
AS SHRTWV LIFTING OUT OF CO ADDING SM ADDITIONAL FORCING.  EXPCT
THAT SHWRS AND TSTMS WL CONT TO BCM MR WDSPD ACRS ALL TAF SITES BUT
AXN NEXT SVRL HRS.  CDFNT NR BRD TO NR RWF MVG E FAIRLY RPDLY WITH
3MB 3HRLY PRES RISES IN ITS WAKE.  AS CDFNT PASSES PSTFNTAL PCPN AT
RWF/STC/MSP/RNH/EAU MAY CAUSE MFR CIGS/VSBYS OVRNITE. FNT SHUD REACH
MSP BY 10Z.

KMSP...CDFNT NR RWF SHUD REACH MSP ARND 10Z. MAINLY PSTFNL
SHWRS/TSTMS SPRDG NE ACRS SW INTO CNTL MN. PCPN SHUD SPREAD INTO MSP
AREA BY 07Z. XPCT MVFR CIGS TO DVLP IN PCPN IN WAKE OF CDFNT.
IMPRVG CONDS TO VFR ARND 14Z.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

BAP/DWE
Hazardous weather outlook, Sep 20, 7:04 PM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
804 PM CDT MON SEP 20 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
211200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
804 PM CDT MON SEP 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SMALL RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK
AREA...PRIMARILY IN CENTRAL MINNESOTA AND FAR WESTERN WISCONSIN.
A COLD FRONT WILL MOVE EAST ACROSS THE OUTLOOK AREA THROUGH THE
NIGHT. SCATTERED THUNDERSTORMS WILL OCCUR ALONG AND AHEAD OF THE
FRONT AND GRADUALLY TRAVERSE EAST. A FEW OF THESE STORMS MAY BE
CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL UP TO HALF DOLLAR
SIZE. THE THREAT OF A TORNADO IS RELATIVELY SMALL AND MAINLY
CONFINED TO CENTRAL AND EAST CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL RETURN OVER THE OUTLOOK AREA WEDNESDAY NIGHT
INTO THURSDAY NIGHT AS A STRONG AREA OF LOW PRESSURE MOVES OVER
THE REGION. THE PRIMARY THREAT DURING THIS PERIOD WILL BE HEAVY
RAIN.

RECENT RUNOFF FROM THE PAST RAIN EVENT...HAS CAUSED SEVERAL
RIVERS AND STREAMS TO REACH NEAR BANKFULL. ANY ADDITIONAL
RAINFALL WILL AGGRAVATE THE FLOOD THREAT...ESPECIALLY FOR
TRIBUTARIES ON AND ALONG THE MINNESOTA RIVER IN SOUTHWEST AND
SOUTH CENTRAL MINNESOTA.

PEOPLE WITH INTERESTS ALONG THE SWOLLEN MINNESOTA RIVER AND ITS
ADJACENT TRIBUTARIES SHOULD CONTINUE TO MONITOR THE LATEST
STATEMENTS AND FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION REMAINS POSSIBLE TONIGHT ACROSS THE
OUTLOOK AREA...PRIMARILY IN CENTRAL AND EASTERN MINNESOTA AND FAR
WESTERN WISCONSIN.

In the hours before

Special weather statement, Sep 20, 11:37 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1237 AM CDT TUE SEP 21 2010

MNZ067-074-075-210600-
BROWN-NICOLLET-SIBLEY-
1237 AM CDT TUE SEP 21 2010

...THUNDERSTORMS DEVELOPING OVER BROWN...NICOLLET AND SIBLEY
COUNTIES THROUGH 100 AM CDT...

AT 1235 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES WEST OF NEW ULM...OR 7 MILES SOUTHWEST OF
KLOSSNER. THIS STORM WAS MOVING NORTHEAST AT 55 MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  KLOSSNER.
  LAFAYETTE.
  NEW SWEDEN.
  GAYLORD.

LAT...LON 4432 9468 4472 9412 4472 9402 4461 9388
      4460 9389 4459 9390 4459 9389 4457 9390
      4419 9451
TIME...MOT...LOC 0537Z 227DEG 50KT 4432 9450

The radar

The Minneapolis radar (KMPX), 37 km away, was scanning. The volume nearest the first event began at 06:17 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dakota

When
September 21, 12:19 AM CST to 12:21 AM CST
Where
Dakota County, 2.29 mi SSW of Rosemount
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
44.700, -93.150

A few large tree branches were blown down in Rosemount, Minnesota.

Hail, Hennepin

When
September 21, 12:30 AM CST to 12:38 AM CST
Where
Hennepin County, 2.94 mi E of Bloomington to 1.09 mi NNE of Ft Snelling
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.820, -93.260

Several reports of large hail, up to half dollar size, occurred from Bloomington, to the east side of the International Airport. In addition, the weather observer at the KMSP Airport reported quarter size hail at 12:37 AM CST.

Thunderstorm Wind, Ramsey

When
September 21, 12:38 AM CST to 12:43 AM CST
Where
Ramsey County, 4.58 mi SSW of St Paul to 3.2 mi WSW of North St Paul
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.905, -93.168

Several large 12-inch diameter tree limbs were blown down around the Highland Park Area of St. Paul, Minnesota, and areas to the northeast.

Hail, Ramsey

When
September 21, 12:40 AM CST to 12:47 AM CST
Where
Ramsey County, 4.34 mi SSW of St Paul to 3.34 mi E of St Paul
Measured
1.5 in hail
Property damage
$5.0 million
Reported by
COOP Observer
Coordinates
44.909, -93.169

Several reports of large hail, up to the size of half dollars, occurred from the Highland Park area of St. Paul, northeast across the north side of the city.

Hail, Washington

When
September 21, 12:50 AM CST
Where
Washington County, 0.85 mi SE of Mahtomedi
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.060, -92.960

Hail, Steele

When
September 21, 1:55 AM CST
Where
Steele County, 1 mi E of Blooming Prairie
Measured
0.88 in hail
Reported by
County Official
Coordinates
43.870, -93.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252045, 252037, 252047, 277904, 252041, 252042.